Alert archive / Illinois / River Flood Warnings in 2011

River Flood Warning 107, NWS Quad Cities, IA

July 28, 2011Jackson County, Iowa; Carroll County, Jo Daviess County, Illinois

NWS Quad Cities, IA issued this river flood warning at Jul 28, 2011, 10:15 AM CDT for Jackson County, Iowa; Carroll County, Jo Daviess County, Illinois. It took effect at Jul 28, 2011, 8:24 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 28, 2011, 10:15 AM CDT (15:15 UTC)
In effect from
Jul 28, 2011, 8:24 PM CDT
Expired
Jul 28, 2011, 3:54 PM CDT
In force
Issued by
NWS Quad Cities, IA
Flood severity
Minor

Counties Jackson County, IA, Carroll County, IL, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 71 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Bellevue (BLVI4).

Action stage
16 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05416100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jul 28, 3:43 AM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Jul 28, 3:43 AM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 AM CDT THU JUL 28 2011

.DISCUSSION...
BRIEF DISCUSSION THIS MORNING DUE TO ON-GOING HIGH END OVERNIGHT FLASH
FLOODING EVENT ALONG THE HIGHWAY 20 CORRIDOR DUE TO A NEARLY
STATIONARY...BACK BUILDING MCS. OF NOTE...THE NOW WELL OVER 9 INCH
RAINFALL IN DBQ...HAS WELL EXCEEDED DAILY RECORDS AND RESULTED IN
A NEW ALL TIME WETTEST JULY RECORD AT THE SITE.

AXIS OF 30 TO 40 KT LOW LEVEL JET CONVERGENCE OF AN AIRMASS WITH PW
VALUES WELL OVER 2 INCHES HAS REMAINED FOCUSED ON AN EAST CENTRAL-
NE IA INTO NW IL AXIS OVER THE PAST 6-8 HOURS. RECENT TRENDS HAS
SHOWN THIS SHIFT SLIGHTLY NORTHWARD. UPSTREAM...THERE WERE
ADDITIONAL MCS/S UPSTREAM IN THE PLAINS...WITH THE LARGEST AND
MOST SIGNIFICANT OVER S CENTRAL NEB. THE MID LEVEL SHORTWAVE
DRIVING THIS COMPLEX...ALONG WITH WEAKER IMPULSES FURTHER
NORTH...WILL MOVE THROUGH THE FORECAST AREA TODAY...AND POSSIBLY
PRODUCE MORE MODERATE TO POSSIBLY HEAVY RAINFALL AS IT INTERACTS
WITH THE OUTFLOW BOUNDARIES AND PRIMARY FRONT BISECTING IA FROM SW
TO NE EARLY THIS MORNING. WILL TAKE VERY LITTLE TO PRODUCE
ADDITIONAL FLASH FLOODING ACROSS THE NORTH...AND WILL KEEP THE
FLASH FLOOD WATCH IN PLACE...AND EXTEND THROUGH MIDNIGHT TONIGHT
WHEN THE FRONT AND CONVERGENCE AXIS WILL LIKELY SHIFT SOUTHWARD
OVER AREAS THAT HAVE NOT SEEN AS MUCH RECENT RAINFALL.

HEAT INDEX VALUES MAY AGAIN RISE ABOVE 100...INTO ADVISORY
CRITERIA...ACROSS THE SOUTH WHERE TEMPERATURES EARLY THIS MORNING
WERE STILL IN THE LOWER 80S WITH WIDESPREAD DEWPOINTS IN THE 70S.
HOWEVER...THERE REMAINS A CONSIDERABLE AMOUNT OF UNCERTAINTY IN
HOW CLOUD COVER AND OUTFLOW BOUNDARIES FROM CONVECTION WILL AFFECT
TEMPERATURES AND WILL HOLD OFF ON ISSUING AN ADVISORY UNTIL
CONFIDENCE INCREASES.

FRIDAY ONWARD...THE COOL FRONT FINALLY SHIFTS SOUTH OF THE AREA AS
HIGH PRESSURE BUILDS INTO THE REGION AND THE UPPER LEVEL FLOW
BECOMES SLIGHTLY NW. WILL HAVE THUNDERSTORM CHANCES IN THE SOUTH
FOR FRIDAY...THEN ESSENTIALLY DRY...BUT WARM AND HUMID CONDITIONS
THROUGH MONDAY. OVERALL...FEW CHANGES TO THE EXTENDED FORECAST
WITH THUNDERSTORM CHANCES RETURNING MON NIGHT INTO TUE.
..SHEETS..

&&

.AVIATION...
GENERALLY VFR CONDITIONS NEXT 24 HOURS.  CHANCE OF BRIEF PERIODS OF
MVFR TO IFR CONDITIONS DUE TO THUNDERSTORMS WITH VISBYS REDUCED TO
1-3 MILES AND CLOUD BASES 500-3000K AGL.  BEST CHANCE OF STORMS
AFTER 21Z TODAY...OTHERWISE...MOSTLY FAIR WITH VISBYS AOA 6 MILES
AND SOUTH TO SOUTHEAST WINDS OF 5 TO 10 MPH.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BENTON-BUCHANAN-
     CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

IL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-JO DAVIESS-
     STEPHENSON-WHITESIDE.

MO...NONE.
&&

SHEETS/NICHOLS
Hazardous weather outlook, Jul 28, 5:07 AM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 AM CDT THU JUL 28 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
507 AM CDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY OVER ESPECIALLY THE
NORTHERN HALF OF THE OUTLOOK AREA TODAY THROUGH THIS EVENING. THIS
MAY LEAD TO FLASH FLOODING...ESPECIALLY ALONG THE HIGHWAY 20
CORRIDOR WHERE CONDITIONS ARE SATURATED FROM OVERNIGHT HEAVY
RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT
FOR THE AREA ROUGHLY NORTH OF A LINE FROM STERLING ILLINOIS TO
BELLE PLAINE IOWA.

THERE WILL ALSO BE A POTENTIAL FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS UP TO 70 MPH.
SOME STORMS MAY ALSO BE CAPABLE OF PRODUCING LARGE HAIL...AND
CONDITIONS MAY BE FAVORABLE FOR BRIEF TORNADOES ALONG BOUNDARIES.

VERY WARM AND HUMID CONDITIONS WILL REMAIN IN PLACE TODAY...
POSSIBLY RESULTING IN AFTERNOON HEAT INDEX VALUES FROM 100 TO
NEAR 107 SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF INTERSTATE
80. SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY. IT IS TOO
SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

DLS

In the hours before

Local storm report, Jul 28, 8:27 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 AM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       LENA                    42.38N 89.83W
07/28/2011  M5.58 INCH       STEPHENSON         IL   PUBLIC

0810 AM     HEAVY RAIN       GALENA                  42.42N 90.43W
07/28/2011  M4.50 INCH       JO DAVIESS         IL   AMATEUR RADIO

            REPORTED RELAYED ARX

&&

DC
Local storm report, Jul 28, 9:10 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
910 AM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     HEAVY RAIN       5 WNW FREEPORT          42.31N 89.72W
07/28/2011  M7.00 INCH       STEPHENSON         IL   TRAINED SPOTTER

            STORM TOTAL SO FAR.

&&

MCCLURE
Local storm report, Jul 28, 9:25 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 AM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       10 S GALENA             42.28N 90.43W
07/28/2011  M4.50 INCH       JO DAVIESS         IL   AMATEUR RADIO

            REPORTED RELAYED ARX

0923 AM     HEAVY RAIN       FREEPORT                42.29N 89.63W
07/28/2011  M5.50 INCH       STEPHENSON         IL   TRAINED SPOTTER

&&

DC
Special weather statement, Jul 28, 9:26 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
926 AM CDT THU JUL 28 2011

IAZ040-041-051-052-281530-
LINN IA-DELAWARE IA-BENTON IA-BUCHANAN IA-
926 AM CDT THU JUL 28 2011

...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN...

AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED TWO
CLUSTER OF THUNDERSTORMS. THE FIRST CLUSTER WAS OVER LINN COUNTY AND
THE SECOND CLUSTER WAS ABOUT TO ENTER BENTON AND BUCHANAN COUNTIES.
THESE STORMS WERE MOVING EAST AT ABOUT 40 MPH.

WINDS GUSTING UP TO 50 MPH AND VERY HEAVY RAIN CAN BE EXPECTED FROM
THESE STORMS. RAINFALL MAY APPROACH AN THREE QUARTERS OF AN INCH IN
UNDER AN HOUR.

STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4264 9113 4230 9113 4230 9136 4187 9137
      4186 9230 4230 9230 4230 9208 4246 9207
      4247 9209 4265 9208

08
Local storm report, Jul 28, 9:35 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 AM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       FREEPORT                42.29N 89.63W
07/28/2011  M5.50 INCH       STEPHENSON         IL   TRAINED SPOTTER

&&

DC
Special weather statement, Jul 28, 9:40 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 AM CDT THU JUL 28 2011

IAZ067-068-ILZ009-015-281530-
SCOTT IA-MUSCATINE IA-ROCK ISLAND IL-WHITESIDE IL-
940 AM CDT THU JUL 28 2011

...THUNDERSTORMS WITH HEAVY RAIN...

AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING ACROSS MUSCATINE...SCOTT...ROCK ISLAND...AND
WHITESIDE COUNTIES. THESE STORMS WERE MOVING EAST NORTHEAST AT
AROUND 35 MPH.

RADAR ESTIMATES BETWEEN ONE HALF AND ONE INCH OF RAIN HAS FALLEN IN
THE PAST HOUR. RADAR TRENDS SUGGEST AN ADDITIONAL HALF INCH TO ONE
INCH IS POSSIBLE THROUGH 11 AM.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS. DUCK AND BLACK HAWK CREEKS IN SCOTT
COUNTY MAY SEE SIGNIFICANT RISES FROM THIS RAIN.

&&

LAT...LON 4159 9018 4154 9020 4152 9033 4146 9043
      4132 9044 4134 9137 4160 9136 4160 9090
      4168 9090 4176 9045 4173 9041 4173 9032
      4181 9018 4193 9015 4193 8963 4159 8963

08

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:10 PM CDTFlash Flood WarningDVNDubuque, Jackson9 hr
Jul 27, 7:35 PM CDTTornado WarningDVNDubuque, Jackson40 min
Jul 27, 8:29 PM CDTTornado WarningDVNDubuque, Jackson46 min
Jul 27, 9:16 PM CDTTornado WarningDVNJackson31 min
Jul 27, 11:55 PM CDTFlash Flood WarningDVNJackson4 hr
Jul 28, 12:50 AM CDTSpecial Weather StatementDVNDelaware, Dubuque, Jackson55 min
Jul 28, 1:13 AM CDTFlash Flood WarningDVNBuchanan, Delaware5 hr
Jul 28, 4:10 AM CDTAreal Flood WarningDVNDelaware, Dubuque, Jackson, Jones12 hr
Jul 28, 9:26 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Linn64 min
Jul 28, 9:40 AM CDTSpecial Weather StatementDVNMuscatine, Scott50 min
Jul 28, 10:15 AM CDTRiver Flood WarningDVNDubuque, Jackson6 hr
Jul 28, 12:03 PM CDTHeat AdvisoryDVNDes Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 2 more10 hr
Jul 27, 7:51 PM CDTTornado WarningDVNJo Daviess, Stephenson39 min
Jul 27, 8:40 PM CDTFlash Flood WarningDVNStephenson8 hr
Jul 28, 10:15 AM CDTRiver Flood WarningDVNStephenson43 hr
Jul 28, 3:39 PM CDTAreal Flood WarningDVNCarroll, Jo Daviess, Stephenson6 hr

Nearby

River Flood Warnings in Illinois, 2011River Flood Warnings in Iowa, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.